ASIA NEWS NETWORK
WE KNOW ASIA BETTER
Kanebo fails to report side effects to govt
Publication Date : 01-10-2013
Though Japan's Health, Labor and Welfare Ministry issued a notice in 2011 that manufacturers must report side effects of quasi-drugs, Kanebo Cosmetics Inc. did not do so.
According to the Pharmaceutical Law’s enforcement ordinance, if a research paper about the side effects of quasi-drugs is published, the manufacturer is obliged to report the findings to the ministry.
In the case of “Cha no Shizuku Sekken,” a soap designated as a quasi-drug, some users experienced severe allergic reactions. Several doctors reported side effects to the maker, but Kanebo’s report to the ministry and voluntary recall of the product were delayed.
Consequently, the ministry asked manufacturers to report side effects after reviewing information from independent medical institutions, rather than after the publication of a research paper, in an effort to strengthen the reporting system.
But Kanebo did not notify the ministry even though it received three reports of alleged side effects from medical institutions from the summer of last year to the end of that year. One report was from a dermatologist in Yamaguchi Prefecture who told Kanebo to make public the side effects of its skin-lightening products at a local academic conference. According to the ordinance, such an act is equivalent to the publication of a research paper.
The ministry will consider administering punishment based on the law and demand that Kanebo provide details, saying, “The ministry will consider the revision and strengthening of the law’s enforcement ordinance.”
The Japanese Dermatological Association will launch a system to collect information on the side effects of cosmetic products at about 200 hospitals in January.
Masumi Minaguchi, an attorney and secretary general of Yakugai Ombudsperson Medwatcher Japan, said: “Kanebo failed to disclose information underlying the claims it received from doctors and consumers. Such a company is not qualified to deal with quasi-drugs, which have potential risks.”